Utah, 2013

Avalanche in Utah, April 11, 2013

April 11, 2013 · NWS SLC · 1 event in 1 county or zone

An avalanche occurred in Big Cottonwood Canyon, resulting in one fatality.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An avalanche occurred in Big Cottonwood Canyon, resulting in one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 11, 9:42 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 11, 9:42 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1042 AM MDT THU APR 11 2013

.SYNOPSIS...A WEAK BUT MOIST PACIFIC SYSTEM HAS MOVED INTO
SOUTHERN UTAH AND WILL TRANSLATE SOUTH AND EAST TODAY. WEAK HIGH
PRESSURE WILL BUILD BACK INTO THE AREA TONIGHT THROUGH
FRIDAY. A COLD STORM BEGINS TO MOVE INTO UTAH LATE SATURDAY AND
WILL CONTINUE TO IMPACT THE REGION INTO THE FIRST PART OF NEXT
WEEK.

&&

.DISCUSSION...A WEAK BUT MOIST DISTURBANCE IS TRACKING SOUTH AND
EAST THROUGH THE STATE AT THIS TIME WITH CLEARING EVIDENT ACROSS
THE FAR NORTHWEST. PWAT PER 12Z KSLC RAOB INDICATED THE MOIST
NATURE OF THIS EVENT WITH .53 INCHES PWAT...MOST IN THE LOW
LEVELS. THIS COUPLED WITH WEAK DYNAMICS PRIMARILY DRIVEN BY MID
LEVEL CONVERGENCE WITHIN AREA OF MARGINAL COLD ADVECTION WAS
SUFFICIENT FOR WIDESPREAD SHOWERS ACROSS THE NORTH...NOW
TRANSLATING SOUTH OVER THE SOUTHERN AREAS. MOUNTAIN REPORTS OF 2
TO 5 INCHES OF WET SNOW AND VALLEY REPORTS OF UP TO A QUARTER
INCH OF RAINFALL WERE REALIZED WITH THIS SYSTEM SO A QUICK BUT
TYPICAL SPRING SHOWER EVENT ON MOST ACCOUNTS. SNOW LEVELS
OCCASIONALLY FELL TO ROUGHLY 5500FT THOUGH NO NOTICEABLE IMPACTS
HAVE OCCURRED OR SHOULD FOR THE REMAINDER OF THE EVENT AS DAYTIME
HOURS WILL ALLOW SNOWLEVELS TO CLIMB SOME DUE TO DIURNAL HEATING
EFFECTS.

SHALLOW CONVECTION CONTINUES TO FORM IN AN ISOLATED NATURE OVER
AND DOWNWIND OF THE GREAT SALT LAKE. JUST ENOUGH AIRMASS
MODIFICATION TO INDUCE SLIGHTLY MORE UNSTABLE LOW LEVELS THERE
DRIVING WEAK UPDRAFTS IN CONTINUED MOIST ENVIRONMENT.

UPDATED EARLIER TO SIGNIFY THE DRYING TREND FROM THE NORTHWEST
WHILST REDUCING POPS TFOR MOST VALLEY AREAS ACROSS THE NORTH.
ADDITIONALLY...COOLING CLOUD TOPS NOTICED IN IR ACROSS THE
SOUTHEAST AS WELL AS MORE WIDESPREAD QPF PER 12Z GUIDANCE
WARRANTED AT LEAST MENTIONABLE POPS ACROSS THE DESERTS THERE. SPC
SHORT RANGE ENSEMBLE INDICATES A HIGH POTENTIAL FOR MUCAPE GREATER
THAN 100 AND NEGATIVE LI VALUES THIS AFTERNOON ALONG THE SOUTHEAST
UT/AZ BORDER SO ADDED MENTION OF ISOLATED THUNDER THERE AS WELL.

FOCUS OF SHIFT WILL TURN TO THE MID AND LATTER PERIODS AS ANOTHER
STRONG AND COLD PACIFIC TROUGH WILL IMPACT THE AREA LATE WEEKEND
THROUGH MIDWEEK OF NEXT WEEK. ANTICIPATE RUNNING WITH THE ONGOING
TREND TO INCREASE POPS FOR THOSE PERIODS...POSSIBLY SIGNIFICANTLY
SO TRENDS IN BOTH RUN TO RUN AND MODEL TO MODEL CONSISTENCY
CONTINUE TO IMPROVE.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY. CIGS AT OR BELOW 6000 FT AGL ARE EXPECTED TO RISE ABOVE THAT
LEVEL BETWEEN 17Z AND 19Z. WEST WINDS SHOULD BECOME NORTHWESTERLY BY
17Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 11, 2:39 AM MST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 AM MDT THU APR 11 2013

UTZ001>016-019>021-517-518-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
339 AM MDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEATHER DISTURBANCE WILL BRING VALLEY RAIN AND MOUNTAIN SNOW TO
NORTHERN UTAH EARLY THIS MORNING. SLUSHY ROADS CAN BE EXPECTED OVER
HIGHER ELEVATIONS PASSES INCLUDING PARLEYS SUMMIT ALONG I-80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COOL AND WET PERIOD IS FORECAST SUNDAY INTO NEXT WEEK...WITH
SNOW LEVELS FALLING TO THE VALLEY FLOORS ACROSS ALL AREAS
EXCLUDING UTAHS DIXIE. THIS PATTERN WILL ALSO BRING THE THREAT OF
A HARD FREEZE TO MOST AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Wasatch Mountains South of I-80

When
April 11, 12:30 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency

This particular avalanche fatality attracted attention because the victim, a 34-year-old male, was employed by the Utah Department of Transportation to forecast and control avalanche conditions. The victim was on duty, doing fieldwork alone on Kessler Peak (in Big Cottonwood Canyon), when he apparently ventured just a foot or two off of the safer snow. This triggered a small avalanche, but one that traveled through many sparse trees and over a couple cliffs. When he did not report in later that day, the search for him began; he was eventually found on top of the snow near the bottom of the avalanche, but he had already passed away from his injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Wasatch Mountains South of I-802013-04-1134MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448926.